A new report suggests that public health officials may be ignoring a new prescription drug scourge – the abuse of Concerta and other ADHD medications by adults.
According to a joint investigation conducted by the Milwaukee Journal-Sentinel and MedPage Today, adult ADHD was a rare diagnosis just 20 years ago. But a relaxation of diagnosing standards in 2013 – along with a big marketing push from drug companies – has brought the condition into the medical mainstream. While one study commissioned by the pharmaceutical industry suggested that as many as 10 million (1 in 23) American adults suffer from ADHD, some medical experts doubt that the condition is that widespread.
The investigation found that the U.S. Food & Drug Administration (FDA) has received some 19,000 reports of complications involving ADHD drugs, mostly involving stimulants like Concerta, Adderall and Ritalin. Adults were more likely to suffer serious complications resulting in death and hospitalizations.
The recreational use of Adderall by adults age 26 and older is also on the rise, and increased nearly fourfold between 2006 and 2014. In Florida, overdose deaths involving stimulants increased more than 450% between 2008 and 2014.
“The streets are awash with Adderall,” medical historian Nicolas Rasmussen, told the Journal-Sentinel and MedPage. “Amphetamines are grossly overused.”
Concerta and Ritalin both contain the active ingredient methylphenidate. In 2005, the U.S. Food & Drug Administration (FDA) announced that it intended to add stronger warnings regarding potential psychiatric side effects, including suicidal thoughts, to the labels of all methylphenidate medications. Just last year, the FDA’s counterpart in Canada announced that stronger, clearer warnings regarding the risk of suicidal thoughts and behaviors would be included on methylphenidate products sold in that country.
In May, a study published in the British Medical Journal suggested that children treated with methylphenidate were more likely to experience certain heart problems, including arrhythmia. While the risk appeared to be small, the authors of that report cautioned that cardiovascular side effects are something parents should be aware of if their children are taking these medications.